Forum

DMD's

Hi everybody,

Hope you had a good christmas.

Just wanted to ask about anybodies experiences with Tecfidera.

My nurse has suggested this to replace Avonex but im a little unsure…the side effects are putting me off making the change.

Jacquar xx

hi jacquar

i had to switch to tecfidera from copaxone.

it takes some getting used to because it is such a strong drug that your body tries to reject it.

well mine did, making me throw up.

the other side effect is flushing, ok if you like the orange donald trump look!

the key to avoiding such side effects is to eat a substantial amount before taking it.

if you find the side effects too much to cope with, ask if you can go on the lower dose.

this means that you need to have more of them to hand.

you take the low dose for the first week.

throwing up only began once on the higher dose.

i’d give it a try, maybe voice your concerns about side effects and ask if you can have more of the low dose.

this way you can introduce it more gradually.

week 1: two low dose

week 2: one low dose plus one high dose

if you get the side effects just go back to the previous week’s method.

when you can tolerate two of the high dose, you’ve cracked it!

i discovered that if i ate a two course breakfast, taking the tec between them, i had no side effects.

so it was porridge, tecfidera, toast.

trap it between two lots of food.

i have never been a breakfast person but as long as you take the two tables at least 4 hours apart it doesn’t matter when you take them.

i hope i haven’t put you off because it seems an efficient drug.

Thanks for that, I do react to meds usually and my concern is going to work following my dose and throwing

up!! I’ll have to get up early to have my big eating fest…I do love breakfast anyway.

I suppose I need to weigh up the pros and cons…Im approaching the menopause too…ill probably combust!!! xx

Hi Jacquar

You can always take your first ‘Tec dose at lunchtime. The only rule is that the two doses should be at least 4 hours apart, so you could have dose one at breakfast and dose two at either lunchtime or dinner. Or dose one at lunchtime and two at dinner. It just depends how you best manage it. And Carole is right about the staggered introduction to the drug, just ask for a slow start.

I took Tecfidera for about 8 months and only experienced the ‘flushing’ once (had to stop due to low lymphocytes).

Best of luck with it.

Sue

Thank you Sue,

Im going to give it a try, fingers crossed it’ll be fine.

Happy new year

Jackie xx

Hi Jackie

I’ve been on it for over 2 years now. Like everyone else, I was worried about the possibility of a dodgy belly. But thankfully I’ve never had any problems. Every now and then I might start to feel a little nauseous if I’ve not had a big enough breakfast, but that’s easily fixed by eating a handful of nuts. The most common side effect I get is sa runny nose, but I can live with that

Good luck

Dan

Hi Jackie

Ive been on tecfidera for just over three months now. I found the third week the hardest going but after that it was ok. I wasn’t sick at all but experienced the flushing (well lobster look), diarrhoea, nausea and stomach cramps. I found avocados help as they are high in fat which reduces the side effects. The only side effect I get now is the flushing, but that isn’t every day and lasts about half an hour and happens about four hours after takening the capsule… I am in full time work and didn’t have any time off due to side effects. I know a few people now on tecfidera and they all responded differently, some had no side effects at all.Hope this helps.

Hello Jacquar

Been on Tecfidera for over 3 years, never had any side effects from day one.

Always take with some food even if just a sandwich.

I eat normally, no special foods, do not smoke but I drink beer everyday.

Had a Happy Christmas and New Year.

Need to stock up on the ale, FA Cup on TV in a bit.

Just go for it

Happy Bertie

xxx